International Journal of Mathematics and Mathematical Sciences
Volume 29 (2002), Issue 7, Pages 395-415

On the structure of ionizing shock waves in magnetofluiddynamics

A. Aghajani1,2 and M. Hesaaraki1,3

1Institute for Studies in Theoretical Physics and Mathematics, P.O. Box 19395-5746, Tehran, Iran
2School of Sciences, Tarbiat Modarres University, P.O. Box 14155-4838, Tehran, Iran
3Department of Mathematical Sciences, Sharif University of Technology, P.O. Box 11365-9415, Tehran, Iran

Received 29 August 2000

Copyright © 2002 A. Aghajani and M. Hesaaraki. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Ionizing shock waves in magnetofluiddynamics occur when the coefficient of electrical conductivity is very small ahead of the shock and very large behind it. For planner motion of plasma, the structure of such shock waves are stated in terms of a system of four-dimensional equations. In this paper, we show that for the above electrical conductivity as well as for limiting cases, that is, when this coefficient is zero ahead of the shock and/or is infinity behind it, ionizing fast, slow, switch-on and switch-off shocks admit structure. This means that physically these shocks occur.